Got a News Tip for NaturalNews? Send us your news tip, and we'll investigate!

Long-term oral contraceptive use doubles women's risk of glaucoma

Posted: November 18, 2013 |   Comments

( A new study has found that women who take oral contraceptives for longer than three years increase their risk of glaucoma by more than two times.

Glaucoma is an eye condition in which drainage tubes become blocked, leading to increased fluid pressure which can damage optic nerves and nerve fibers from the retina; it can eventually lead to blindness.

Scientists are urging gynecologists and ophthalmologists to warn their patients of the risk and to screen for the condition.

According to the Daily Mail,

The researchers used data from 2005 to 2008 in the National Health and Nutrition Examination Survey.

This included 3,406 female participants aged 40 years or older from across the U.S. who completed the survey's vision and reproductive health questionnaire and underwent eye examinations.

It found women who had used oral contraceptives, no matter which kind, for longer than three years were 2.05 times more likely to also report that they had been diagnosed with glaucoma.

The scientists were unable to establish a causative relationship.

"This study should be an impetus for future research to prove the cause and effect of oral contraceptives and glaucoma," lead researcher Dr. Shan Lin said. "At this point, women who have taken oral contraceptives for three or more years should be screened for glaucoma and followed closely by an ophthalmologist, especially if they have any other existing risk factors."

Have a Comment? Share it...

comments powered by Disqus